Rheumatoid arthritis doesn’t go away for special occasions

by admin on January 27, 2014 · 6 comments

fruitnveg_croppedYesterday was my son’s birthday.  I spent a large part of the day ‘resting’.  Watching.  Following behind.

Not really taking part.

Rheumatoid Arthritis doesn’t just go away when I want it to. No matter how much I begged the powers that be the previous night to please, please let me have a good day for my son’s birthday, they didn’t answer.  The RA gods decided that my ongoing mega flare would not let up for the day.

I also am suffering the worst of the side effects of Humira.  For four to five days post injection, starting 24 hours after injecting, I get the most intense anxiety and depression.  It feels like grief.  Crushing pain in my chest.  I can’t breathe.  I have the most awful thoughts, the worst of which being that everyone would be so much better off without me.

I know they are just thoughts.  Thoughts pass through your head, and the trick is to let them keep going. Do NOT hold on to them. Do NOT give them a home to dwell in. LET THEM GO.

I have my own set of ‘rules’ for managing depression.

So I know what it is, and I certainly do not act on any of these thoughts. But they are persistent and unpleasant.  I also experience a physical need to cry.  I just burst into tears for no reason.  Or I’ll just be watching TV and tears will start rolling down my face.  Not even I know why.

And then there’s the anxiety.  I get crippling attacks, where I am convinced something awful will happen. I will crash my car.  Someone is coming to get me…bogey man???  Please!

None of this is very ‘like me’.  All of it is completely out of character.  Normally I am a happy, positive person.  I have worked hard to be this way.  Somehow Humira undoes all of this.  It peels away all of the defences I have worked hard to build and lets all the attacks of the world get through.  It allows all of my regrets and failures to stand centre stage and monopolise the dialogue in my head.  It makes me cry.

Now please, with the greatest of respect:  Do not tell me that anxiety and depression are symptoms of Rheumatoid Arthritis, and NOT the Humira.

I have taken 6 shots now.  And each time it has been exactly the same.  The first time the mood changes lasted the full two weeks.  I almost didn’t take the second shot. The second shot lasted a week. And since then the side effects have lasted four to five days.

It is the humira. It is repeatable and predictable.  And each time, after it passes, and I am due for my next shot, I tell myself that I can cope and that I need to take my next shot to keep rheumy on side.

But no more. I am done.  This crushing feeling in my chest that the world is going to end is too much to bear when there are no longer any positive effects of the drug.

And I get other side effects too.  My mood in general is lower. I have a horrible bloated stomach.  It’s not always painful, but it’s uncomfortable, and nothing fits me around the waist.  I have no appetite, and yet I have gained more weight.

When I look at all the drugs, none of them have helped (except prednisone), and all of them have made me worse.

So I need a break from the drugs.  All except prednisone and maybe Naprosyn. And ofcourse endone.  Although I need to take less endone. I am almost out again, and my doctor will not be happy.

But I need a detox.  So I’m looking at diet again. I’ve never had any help from dietary changes before. But I keep reading about how other people have great success.  I guess I’ll try again.  The Autoimmune paleo approach seems perfectly  healthy to me. But very restrictive.

Being that I am pretty  much bed ridden ever day now, I have to try something.  My only other option is to up my prednisone. Again.

And I can’t do that.  My eyesight is at risk.

So.  Understand that I am NOT saying ‘go off your meds’. But my body needs a break.  Rheumy will want me to do the full six months on humira.  I will not.  I have done 12 weeks, or 3 months, and that is the minimum requirement for a ‘fail’.  She does not know what this feels like, and doesn’t have to live it.

That may mean the end of the treatment line with her. If so, then so be it.  I only have one drug left available to me anyway.  Actemra.  Infusion. I’m not ready to go there, anyway.  My body needs a break!

So back to reading about diet.  Even if it helps a little, it will be worth it.

Related Posts Plugin for WordPress, Blogger...

{ 6 comments… read them below or add one }

Kim Durham January 27, 2014 at 8:47 am

I understand exactly how you feel, I had the same with MTX and in the end I stopped taking it. My hubby said it was like living with a zombie! I hope you start to feel better soon and can get back to enjoying your life. I’m sending you gentle hugs and prayers for strength. Maybe the diet will work this time, no wheat and dairy has helped me, I know it when I go “off the wagon”. Take care xoxo

Reply

admin January 28, 2014 at 8:55 am

Yes Kim, mtx did the same to me as well! Even worse than Humira. I stopped taking it because I couldn’t deal with the emotional side effects. I think the mood changes that meds can cause is not discusssed often enough.

I’m glad you’ve found some help with diet!

Reply

Kim Durham January 29, 2014 at 9:16 am

I agree, it seems mood changes are just dismissed. But they can make life so unbearable you almost prefer the pain. It’s nice to know we’re not alone :)

Reply

Karen January 27, 2014 at 9:07 am

Oh I DO know how you feel. MTX poleaxed me – Kim, you’re the first person I’ve heard describe the ‘zombie’ thing, which is what MY partner said I was like 5 days out of seven, starting within hours of taking it… Right now, I’m not even brushing my hair – just pinning it up so it looks sort of presentable. If I brush or comb it, great handfuls fall out, I’m covered in bruises that last for weeks and weeks, I have no appetite but I’m still bigger than I’ve ever been – all a combo of the Arava, Prednisone, Salazapyrin and all the other supplements/analgesia that are rattling around in my body. And STILL, so much bloody pain (up at 4 this morning with ankles that don’t deserve a mention) and a world that feels like it’s shrinking to my room and my partner… And the tears…yes, those too. My Enbrel prescription should arrive this week. I need to speak to my rheumatologist about stripping the Arava from my system before I start it – I know he’s going to discontinue the Arava anyway, but I’m concerned about the residuals that could be there for years yet…

It truly sucks when there’s a special day and your body doesn’t cooperate – I do feel for you. I’ve missed things too, and you can’t get time back. All we can do is take the good days when we’ve got them and make the very most of them – so with that in mind, I hope you get some good ones very soon, and maybe do something special with your boy then. My mother always said that a good birthday was one that got extended well beyond the actual day, and her record was two full weeks with something on every day – so there’s a fun thought for your day! Big hugs. x

Reply

Kim Durham January 27, 2014 at 6:55 pm

Karen, you’re the first person I’ve heard describe the zombie thing as well! I’m on Arava now, as well as pred and plaquenil. I just got my hair cut short cos of it falling out so much. I hope you have some luck with Enbrel, let me know how you’re going :)

Reply

admin January 28, 2014 at 8:57 am

I hope the Enbrel works too. I had no emotional/mood/depression/zombie feelings from Enbrel, so I hope you’re the same!

Reply

Leave a Comment